Lightning, Kennebec
- When
- April 27, 5:30 PM EST to 5:31 PM EST
- Where
- Kennebec County, North Belgrade
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Lightning struck a house in North Belgrade and caused extensive damage throughout the home. The lightning reportedly struck a tree in the backyard, traveled into the ground through the trees roots, through the family pool and into the home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a house in North Belgrade and caused extensive damage throughout the home. The lightning reportedly struck a tree in the backyard, traveled into the ground through the trees roots, through the family pool and into the home. In the home, the lightning damaged the foundation, collapsed a wall, shattered glass, damaged the home's entire electrical system, and destroyed equipment plugged into the electrical outlets. Repairs were expected to take up to 4 months to complete.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 27, 2:05 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 305 PM EDT TUE APR 27 2004 .SHORT TERM... A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. HIGH PRESSURE WILL START BUILDING IN THE REGION WEDNESDAY. UPPER TROUGH APPROACHING FROM THE WEST WILL EXIT THE AREA AROUND 12Z WEDNESDAY. SHOWERS ARE SCATTERED AROUND UNDER AND AHEAD OF THE TROUGH. THEY HAVE BEEN FUELED BY HEATING FROM THE SUN TODAY AND WILL DIMINISH IN COVERAGE OVERNIGHT. WILL HAVE LIKELY POPS IN THE NORTHERN AND MOUNTAIN ZONES FOR TONIGHT. CHANCE POPS ELSEWHERE... MOSTLY FOR FIRST PORTION OF THE NIGHT. WILL CONTINUE LOW CHANCE POP FOR COUPLE OF HOURS WEDNESDAY MORNING IN THE MOUNTAINS DUE TO UPSLOPE FROM ST LAWRENCE VALLEY. AFTER THAT GOOD DRYING WILL TAKE HOLD IN A BIG WAY. GUSTY WINDS SHOULD BE A FACTOR WEDNESDAY WITH COLD AIR ADVECTION... GOOD MIXING...AND DECENT WIND IN LOWER LEVELS. THAT WILL DIE QUICKLY AS HEATING FROM THE SUN DROPS OFF LATE IN THE DAY. && .LONG TERM... A WELCOME BREAK IN THE ENDLESS PARADE OF SHORTWAVES AND A BONUS TASTE OF SUMMER ON THE WAY FOR THE END OF THE WEEK... BROAD UPPER RIDGE BEGINS BUILDING OVER THE NORTHEAST ON WEDNESDAY NIGHT. SURFACE RIDGE SHIFTS OFF THE MID ATLANTIC COAST AND WARM SOUTHWEST FLOW KICKS IN OVERNIGHT. NORTHWESTERLY H5 FLOW MAY BRING A LITTLE HIGH CLOUDS INTO THE REGION AS BROAD AREA OF OVER-RUNNING SETS UP WELL TO THE NORTHWEST OF THE REGION. THURSDAY LOOKING GREAT WITH ONLY SCATTERED HIGH CLOUDS AND TEMPERATURES RISING WELL ABOVE NORMAL BY MID AFTERNOON. SOUTHERLY COMPONENT WILL KEEP MID COAST SECTIONS OF MAINE COOLER BUT REMAINDER OF THE REGION SHOULD SEE 70S. WARM AIR REALLY TAKES HOLD ON FRIDAY WITH TEMPERATURES PUSHING INTO THE UPPER 70S TO LOWER 80S ACROSS MUCH OF THE REGION...BUT ONCE AGAIN COOLER ALONG MID COAST SECTIONS. COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST ON FRIDAY NIGHT...BUT UPPER FLOW GENERALLY ALONG THIS BOUNDARY WHICH GRINDS TO A HALT WELL NORTHWEST OF THE FORECAST AREA. LOW PRESSURE DEVELOPING OVER THE MIDWEST IN RESPONSE TO NEXT SHORT WAVE WILL LIFT THIS FRONT NORTHWARD ON SATURDAY AS IT PULLS INTO THE GREAT LAKES AREA...KEEPING THE NORTHEAST IN SUMMER-LIKE CONDITIONS FOR YET ANOTHER DAY. SURFACE LOW FORECAST TO MOVE NORTHEAST INTO WESTERN QUEBEC SATURDAY NIGHT AND TRAILING COLD FRONT APPROACHES THE REGION ON SUNDAY. STRONG UPPER LEVEL WINDS MAY BE OF SOME CONCERN FOR SEVERE CONVECTION. QUITE A STRONG TEMPERATURES GRADIENT WITH THIS FEATURE... BUT LUCKILY SPEED OF THE FRONT RATHER SLOW. SLOW MOVEMENT OF THE FRONT AND TRAILING UPPER TROF WILL KEEP SHOWERS IN THE THE FORECAST THROUGH MONDAY NIGHT....BUT SKIES SHOULD BRIGHTEN ON TUESDAY. && .MARINE... WINDS APPROACHING SMALL CRAFT LEVELS WEDNESDAY...BUT WILL BE BELOW CRITERIA TONIGHT. WINDS MAY BRIEFLY APPROACH SMALL CRAFT ADVISORY LEVELS ON THURSDAY AS SOUTHWEST GRADIENT TIGHTENS DURING THE DAY. NEXT ISSUE WOULD BE ON SUNDAY AS SURFACE FRONT APPROACHES FROM THE WEST...BUT NEW GFS NOT HALF AS IMPRESSIVE WITH PRESSURE GRADIENT AS LAST NIGHTS MRF...HOWEVER A BRIEF PERIOD OF 20 TO 30 KT WINDS A GOOD BET. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. JFR/EJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 535 AM EDT TUE APR 27 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-271126- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 535 AM EDT TUE APR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. APFFEL
The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394656.